Alert archive / Missouri / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 17, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 5, 2001, 4:10 PM CDT for Mercer County, Missouri. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 5, 2001, 4:10 PM CDT (21:10 UTC)
- Expired
- Apr 5, 2001, 5:15 PM CDT
- In force
- 65 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Mercer County, MO
The radar
The Des Moines radar (KDMX), 140 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 4:44 PM CDT | Hail 0.88 | Mercer, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 2:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.2 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1343 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 623 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 274 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KEAX 052111 SVRMCI MOC129-052215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 410 PM CDT THU APR 5 2001 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MERCER COUNTY IN NORTH CENTRAL MISSOURI * UNTIL 515 PM CDT * AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF SALINE...OR ABOUT 10 MILES SOUTHEAST OF LAMONI...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SALINE AT 420 PM CDT PRINCETON AT 430 PM CDT MERCER AT 435 PM CDT RAVANNA AT 440 PM CDT THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE QUARTER SIZE HAIL...AND WINDS IN EXCESS OF 70 MPH. THIS STORM HAS PRODUCED HAIL TO THE SIZE OF DIMES IN GRANT CITY. FOR YOUR SAFETY...MOVE INDOORS AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING AREAS. LAT...LON 4057 9377 4036 9377 4030 9338 4058 9338 GK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 5:18 AM CDT, 10 hours 52 minutes earlier.
Area forecast discussion, Apr 5, 5:18 AM CDT, 10 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 518 AM CDT THU APR 5 2001 DUE TO TECHNICAL DIFFICULTIES DURING ZFP PROCESS...WILL ONLY GIVE THE HIGHLIGHTS AT THIS LATE TIME. TSRA JUST STARTED TO FIRE NORTH OF IA/MO BORDER AROUND 09Z AND BECAUSE OF THE DELAYED TIMING ON THIS...HAVE CANCELLED THE FLASH FLOOD WATCH THAT WAS IN EFFECT FOR ENTIRE CWA THRU THIS MORNING. DECIDED TO BUY THE IDEA THAT THE WARM FRONT TO THE SOUTH OF THE CWA WOULD SLOWLY MOVE NORTH TODAY AND BRING MAIN TSRA CHCS TO NRN CWA. MESOETA AND AVN BOTH LEANED TWDS THIS SOLUTION ALSO. HAVE THEREFORE PLACED THE HIGHEST POPS IN NRN CWA. THERE WAS A SUGGESTION THAT THE WARM SECTOR WOULD BE CAPPED THIS AFTN. HOWEVER...AS WARM FRONT MOVES NORTH IT MAY SET OFF A STRAY STORM OR TWO AND DUE TO GREAT INSTABILITY HAVE DECIDED TO KEEP A LOW POP IN SOUTH OF I70. WARM FRNT STAYS NEARLY STATIONARY OVERNITE AND HAVE KEPT HIGHER POPS IN NORTHERN CWA VS SRN. MADE FEW OTHER CHANGES TO GOING FCST...AS TSRA CHCS CONTINUE INTO FRIDAY. SVR POSSIBILITY CONTINUES FOR FRIDAY. DID PULL CHCS ON SATURDAY AS IT LOOKS LIKE CONVECTION WILL BE EAST OF HERE BY MORNING. .EAX...NONE. LVQ
In the hours before
Special weather statement, Apr 5, 12:41 PM CDT, 3 hours 29 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-061200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1241 PM CDT THU APR 5 2001 ...SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT... FORECAST: THUNDERSTORMS WILL DEVELOP ACROSS NORTHEAST KANSAS AND NORTHWEST AND NORTH CENTRAL MISSOURI THIS AFTERNOON. SOME OF THESE STORMS COULD BECOME SEVERE POSSIBLY PRODUCING LARGE HAIL AND DAMAGING WINDS. DISCUSSION: A WARM FRONT ACROSS NORTHERN KANSAS AND NORTHERN MISSOURI WILL SERVE AS A FOCAL POINT FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING. VERY WARM...HUMID AIR WILL COUPLE WITH AN UPPER LEVEL STORM SYSTEM TO HELP PRODUCE AN UNSTABLE ATMOSPHERE. THE CURRENT WIND FIELD AT THE SURFACE AND ALOFT SUPPORT THE POSSIBILITY THAT SOME STORMS COULD ROTATE. THE MAIN THREATS FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. OUTLOOK: AN OUTBREAK OF SEVERE WEATHER IS LIKELY LATE FRIDAY AFTERNOON AND FRIDAY EVENING AS AN UPPER LEVEL STORM SYSTEM CROSSES THE PLAINS. THUNDERSTORMS WILL AGAIN BE POSSIBLE ON SUNDAY AND THE BEGINNING OF THE WORK WEEK. 18 2 FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/EAX
Local storm report, Apr 5, 1:22 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
122 PM CDT THU APR 05 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0120 PM ROCKPORT MO .75 INCH HAIL
04/05/01 ATCHISON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Apr 5, 2:02 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
202 PM CDT THU APR 05 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0145 PM WESTBORO MO .88 INCH HAIL
04/05/01 ATCHISON REPORTED BY PUBLIC.Local storm report, Apr 5, 3:47 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
347 PM CDT THU APR 05 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM SHERIDAN MO .75 INCH HAIL
04/05/01 WORTH REPORTED BY PUBLIC.
0334 PM GRANT CITY MO .75 INCH HAIL
04/05/01 WORTH REPORTED BY PUBLIC.
@RUKWBCe1KDENWWUS53 KEAX 052048
SVSMCI
MOZ002-003-052115-
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
347 PM CDT THU APR 5 2001
...SEVERE THUNDERSTORM WARNING FOR WORTH AND NORTHEASTERN NODAWAY
COUNTIES HAS EXPIRED...
AT 347 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS MOVING TO THE
EAST AT 35 MPH INTO NORTHERN HARRISON COUNTY.
AT 334 PM CDT THE PUBLIC REPORTED DIME SIZE HAIL IN GRANT CITY. DIME
SIZE HAIL WAS ALSO REPORTED IN SHERIDAN AT 315 PM.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.
LAT...LON 4057 9489 4039 9492 4039 9422 4058 9424
&
GKThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 1:14 PM CDT | Severe Thunderstorm Warning | EAX | Atchison | 46 min |
| Apr 5, 3:07 PM CDT | Severe Thunderstorm Warning | EAX | Nodaway, Worth | 38 min |
| Apr 5, 3:41 PM CDT | Severe Thunderstorm Warning | EAX | Harrison | 49 min |
| Apr 5, 4:52 PM CDT | Severe Thunderstorm Warning | EAX | Putnam, Sullivan | 38 min |
| Apr 5, 5:30 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Putnam, Sullivan | 45 min |
| Apr 5, 6:14 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Sullivan | 46 min |
| Apr 5, 6:33 PM CDT | Flash Flood Warning | EAX | Adair, Sullivan | 3 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.